Medical questions & health advice by board certified doctors
"What are the symptoms of phlebitis?"
If my veins are looking darker does that mean I have phlebitis? It is the veins in the lower part of my legs and they look a darker blue than they usually do. What are the other symptoms of phlebitis?
Phlebitis is a general term that is used to describe a vein that is inflamed. It is often caused by a blood clot that forms inside a vein causing redness and inflammation in the area. It can also be caused by an infection in the area or an infected blood clot. Hot compresses and anti-inflammatory medications are helpful in relieving symptoms. What you have does not sound exactly like phlebitis. Darker veins in the legs usually mean that the veins are getting larger and therefore easier to see. This gives the impression that they are changing color. What you may have is the beginnings of varicose veins. Varicose veins are veins that have been essentially stretched out. They usually occur in the legs because this is where blood tends to pool in the body because of gravity. As they get bigger they become more visible which could be what you are seeing. If this vein is particularly painful, then you may have phlebitis in addition. To have this looked at, you should first schedule an appointment with your primary care physician. He or she can look at the veins in the lower part of your leg and determine if there is any abnormality there. Good luck.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.